Alert archive / Mississippi / Tornado Warnings in 2025

Tornado Warning 32, NWS Memphis, TN

March 23, 2025Monroe County, Mississippi

NWS Memphis, TN issued this tornado warning at Mar 23, 2025, 9:11 PM CDT for Monroe County, Mississippi. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2025, 9:11 PM CDT (02:11 UTC)
Expired
Mar 23, 2025, 9:22 PM CDT
In force
11 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 13 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 3:16 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2025-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2025-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2084 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

178 
WFUS54 KMEG 240211
TORMEG
MSC095-240300-
/O.NEW.KMEG.TO.W.0032.250324T0211Z-250324T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
911 PM CDT Sun Mar 23 2025

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Northeastern Monroe County in northeastern Mississippi...

* Until 1000 PM CDT.

* At 911 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles southeast of Smithville, or 8 miles east of
  Amory, moving east at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Splunge, Parham, Sipsey Fork, Quincy, and Hatley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3403 8821 3390 8823 3391 8842 3403 8844
      3409 8826 3409 8821
TIME...MOT...LOC 0211Z 265DEG 23KT 3398 8834 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

MJ
1 follow-up statement
631 
WWUS54 KMEG 240222
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
922 PM CDT Sun Mar 23 2025

MSC095-240232-
/O.CAN.KMEG.TO.W.0032.000000T0000Z-250324T0300Z/
Monroe MS-
922 PM CDT Sun Mar 23 2025

...THE TORNADO WARNING FOR NORTHEASTERN MONROE COUNTY IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Mississippi.

Remember, a Severe Thunderstorm Warning still remains in effect for
Monroe County through 1015 PM CDT.

&&

LAT...LON 3403 8821 3390 8823 3391 8842 3403 8844
      3409 8826 3409 8821
TIME...MOT...LOC 0220Z 265DEG 23KT 3399 8826 

$$

MJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Mar 23, 6:28 PM CDT, 2 hours 43 minutes earlier. Its key messages:

  • Updated at 619 PM CDT Sun Mar 23 2025
  • There is a Slight Risk for severe thunderstorms along and south of a line from Union City, Tennessee to Forrest City, Arkansas into this evening. The primary severe weather threat will be large hail with damaging winds as a secondary threat. A brief tornado cannot be ruled out.
  • Dry conditions and above normal temperatures will prevail for most of the week.
  • Shower and thunderstorm chances return next weekend.
Area forecast discussion, Mar 23, 6:28 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
628 PM CDT Sun Mar 23 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 619 PM CDT Sun Mar 23 2025

- There is a Slight Risk for severe thunderstorms along and south
  of a line from Union City, Tennessee to Forrest City, Arkansas
  into this evening. The primary severe weather threat will be
  large hail with damaging winds as a secondary threat. A brief
  tornado cannot be ruled out.

- Dry conditions and above normal temperatures will prevail for
  most of the week.

- Shower and thunderstorm chances return next weekend.

&&

.DISCUSSION...
(This evening through next Saturday)
Issued at 158 PM CDT Sun Mar 23 2025

Surface analysis this afternoon places a warm front over portions
of southern Missouri and western Kentucky. An occluding cold
front is located from western Missouri back into northwest
Arkansas and into the Red River valley. Mostly cloudy skies have
persisted across the Mid-South today with a few warm advection
rain showers occurring below a capping inversion across the area.
Temperatures as of 2 PM CDT range from the upper 60s north to the
70s across north Mississippi. Strong to severe thunderstorm
potential through this evening remains the primary concern in this
afternoon's forecast issuance.

Latest early afternoon ACARS sounding near Memphis still shows a
capping inversion present in the 800-750 mb layer but has been
gradually eroding over the past couple of hours. Latest short-term
trends suggest the aforementioned capping inversion should
continue to weaken for the remainder of this afternoon as height
falls slowly spread across the region into this evening. CAPE
values between 1000-1500 J/kg, steep mid-level lapse rates, and
decent deep layer shear favor large hail as the primary threat,
with a secondary threat for damaging winds. The greatest threat
for severe weather still remains mainly between late afternoon
through mid evening.

Showers and thunderstorms will come to an end behind the front
tonight with high pressure returning to the Mid-South through much
of the week with above normal temperatures. Long-range
deterministic models continue to struggle with a southern stream
shortwave trough moving across the Southern Plains late this week
and into the Lower Mississippi Valley by this weekend. The GFS is
the more progressive outlier compared to the ECMWF and Canadian
solutions. An ensemble blend seems reasonable at this time and no
changes were made to long term rain chances.

&&

.AVIATION...
(00Z TAFS)
Issued at 626 PM CDT Sun Mar 23 2025

Showers and thunderstorms will affect MEM through at least 1Z, and
TUP through at least 2Z ahead of a cold front stretching from the
MO Bootheel back through central Arkansas. Confidence was too low
to include TS at MKL based on recent trends. Otherwise, VFR
conditions expected behind the cold front with southwest winds
veering NW with passage of cold front.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...CJC
AVIATION...CJC

In the hours before

Local storm report, Mar 23, 7:17 PM CDT, 1 hour 54 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
717 PM CDT Sun Mar 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     Hail             2 E Okolona             34.01N 88.71W
03/23/2025  E1.25 Inch       Monroe             MS   Broadcast Media

            Report of half dollar hail along Hwy 45 near
            Okolona.

&&

CMA
Local storm report, Mar 23, 8:30 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
830 PM CDT Sun Mar 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     Hail             8 N Gattman             34.01N 88.24W
03/23/2025  E1.00 Inch       Monroe             MS   Broadcast Media

            Report of quarter sized hail on Hatley
            Detroit Road.

&&

JAB
Local storm report, Mar 23, 8:32 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
832 PM CDT Sun Mar 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     Hail             4 S Troy                34.11N 88.88W
03/23/2025  E1.50 Inch       Pontotoc           MS   Public

            Report from mPING of ping pong ball size
            hail.

&&

CMA
Local storm report, Mar 23, 8:34 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
834 PM CDT Sun Mar 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     Tstm Wnd Dmg     1 NNW Houston           33.91N 89.01W
03/23/2025                   Chickasaw          MS   Emergency Mngr

            Tree down on house reported by local
            emergency manager.

&&

JAB
Local storm report, Mar 23, 8:52 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
852 PM CDT Sun Mar 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     Tstm Wnd Dmg     4 N Pyland              33.94N 89.10W
03/23/2025                   Chickasaw          MS   Public

            Public report of a tree down.

&&

JAB
Local storm report, Mar 23, 9:02 PM CDT, 9 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Memphis TN
902 PM CDT Sun Mar 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     Tstm Wnd Dmg     4 N Pyland              33.94N 89.10W
03/23/2025                   Chickasaw          MS   Public

            Corrects previous tstm wnd dmg report from 4
            N Pyland. Public report of a tree down.

&&

JAB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 7:18 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Lafayette, Pontotoc, Yalobusha42 min
Mar 23, 7:20 PM CDTSevere Thunderstorm WarningMEGItawamba, Monroe40 min
Mar 23, 7:48 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw42 min
Mar 23, 7:57 PM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe, Pontotoc48 min
Mar 23, 8:28 PM CDTSevere Thunderstorm WarningMEGChickasaw, Monroe47 min
Mar 23, 8:46 PM CDTSevere Thunderstorm WarningMEGItawamba, Monroe44 min
Mar 23, 9:09 PM CDTSevere Thunderstorm WarningMEGMonroe43 min
Mar 23, 9:36 PM CDTAreal Flood AdvisoryMEGChickasaw, Lee, Monroe, Pontotoc114 min

Nearby

Tornado Warnings in Mississippi, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.